Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 271, NWS North Platte, NE

August 23, 2001Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 2001, 6:58 AM MDT for Perkins County, Nebraska. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 6:58 AM MDT (12:58 UTC)
Expired
Aug 23, 2001, 7:30 AM MDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perkins County, NE

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:15 AM MDTHail 1Madrid, NE
Aug 23, 7:35 AM MDTHail 0.75Grant, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 1.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS53 KLBF 231259
SVRLBF
NEC135-231330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
658 AM MDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERKINS COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 730 AM MDT...

* AT 655 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF GRANT...MOVING NORTH AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  2 MILES WEST OF GRANT AROUND 705 AM MDT...
  12 MILES WEST OF MADRID AROUND 710 AM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST 
PROTECTION.  THIS STORM WILL ALSO PRODUCE HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4072 10199 4075 10140 4094 10144 4098 10195

$$
SLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 AM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 23, 2:15 AM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 AM CDT THU AUG 23 2001

...HEAVY RAINFALL EVENT SETTING UP ACROSS THE CNTL PLAINS...

POIGNANT UPPER LEVEL LOW FCST TO MOVE VERY SLOWLY ACROSS CNTL PLAINS
THRU 60HRS.  850 MB THETA E ADVECTING WWD THIS AM INTO WRN NEB.
H20 VAPOR SATELLITE SHOWS STG DIVERGENCE DEVELOPING NEWD TO THETA-E.
ETA WHICH HAS BEEN DOING QUITE WELL THUS FAR WITH SYSTEM IGNITES A
RARE WWD MOVING CONVECTIVE CLUSTER COVERING MUCH OF NEB WITH IGNITION
AOA 15Z THIS AM OVER ERN NEB.  CLUSTER SWEEPS WWD AND INTO PANHANDLE
BY 21Z.  PROPAGATION IS DISCRETE...MOVING W AT 40 MPH.

UPPER LEVEL LOW BECOMES VERTICALLY STACKED BY EARLY EVENING ACROSS
NRN KS. DEFORMATION ZONE MIGHT SET UP ACROSS SRN NEB ZONES AND SHIFT
SLOWLY EWD TONIGHT.  DESPITE FRONTOGENESIS OVER NW ZONES TONIGHT...
LARGE SCALE DRYING ALOFT OCCURS.  EXPECT SOME FOG COULD DEVELOP AS
LOW LEVEL THETA E REMAINS IN PLACE.

FRIDAY...SOME CHANCE FOR AFTN TSRA AS LIS REMAIN AROUND -4 TO -6.
COLD AIR REMAINS ALOFT.  NO STG FORCING IS EXPECTED SO NOTHING TO
ORGANIZED.  JUST A WEAK SPD MAX IN THE AFTN WITH SHEAR INCREASING TO
NR 25 KT.

FRIDAY NIGHT...NW FLOW DEVELOPS WITH A COLD FRONT MOVING S.  MAIN
ACTION DEVELOPS SAT PM ACROSS MUCH OF FCST AREA.  LITTLE CHNG SUNDAY
AFTN AS FRONT IS LOCATED OVER SWRN NEB AND ANOTHER SPD MAX MOVES IN.

REST OF XTNDED OTAY.

.LBF...NONE.

CDC

In the hours before

Special weather statement, Aug 23, 4:28 AM MDT, 2 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-231630-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
528 AM CDT THU AUG 23 2001

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT OVER WESTERN AND NORTH CENTRAL NEBRASKA...

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT ACROSS THE OUTLOOK AREA...HOWEVER...THUNDERSTORMS ARE
NOT EXPECTED TO REACH SEVERE LIMITS.

A STRONG UPPER LEVEL DISTURBANCE WILL CROSS THE NEBRASKA KANSAS
BORDER TODAY...TRIGGERING SHOWERS AND THUNDERSTORMS.  NO FRONTAL
BOUNDARY WILL BE OVER THE AREA TO PROVIDE ANY FOCUSING MECHANISM FOR
STORMS.  THEREFORE...STORMS WHICH DO FORM MAY BE STRONG...BUT BELOW
SEVERE LIMITS.

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:29 AM MDTSevere Thunderstorm WarningLBFPerkins31 min
Aug 23, 11:21 AM MDTSevere Thunderstorm WarningLBFChase39 min
Aug 23, 11:42 AM MDTSevere Thunderstorm WarningLBFCherry48 min
Aug 23, 12:46 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Aug 23, 1:23 PM MDTSevere Thunderstorm WarningLBFCherry52 min
Aug 23, 3:22 PM MDTSevere Thunderstorm WarningLBFFrontier38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.